Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 189, NWS Twin Cities, MN

September 23, 2020Todd County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 23, 2020, 11:31 PM CDT for Todd County, Minnesota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2020, 11:31 PM CDT (04:31 UTC)
Expired
Sep 24, 2020, 12:15 AM CDT
In force
44 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Todd County, MN

The radar

The Minneapolis radar (KMPX), 169 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
479 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1791 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

203 
WUUS53 KMPX 240431
SVRMPX
MNC153-240515-
/O.NEW.KMPX.SV.W.0189.200924T0431Z-200924T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1131 PM CDT Wed Sep 23 2020

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Central Todd County in central Minnesota...

* Until 1215 AM CDT.

* At 1131 PM CDT, a severe thunderstorm was located near Browerville,
  or 22 miles northeast of Alexandria, moving east at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Long Prairie and Browerville around 1145 PM CDT.

Other locations impacted by this severe thunderstorm include Clotho.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4600 9509 4612 9505 4612 9470 4588 9475
TIME...MOT...LOC 0431Z 273DEG 16KT 4605 9496 

HAIL...1.25IN
WIND...60MPH
 
$$

CTG
4 follow-up statements
428 
WWUS53 KMPX 240442
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1142 PM CDT Wed Sep 23 2020

MNC153-240515-
/O.CON.KMPX.SV.W.0189.000000T0000Z-200924T0515Z/
Todd MN-
1142 PM CDT Wed Sep 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR CENTRAL TODD COUNTY...

At 1141 PM CDT, a severe thunderstorm was located over Browerville,
or 25 miles northeast of Alexandria, moving east at 20 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Long Prairie and Browerville around 1145 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4600 9503 4610 9498 4612 9470 4588 9475
TIME...MOT...LOC 0441Z 273DEG 16KT 4605 9489 

HAIL...1.25IN
WIND...<50MPH
 
$$

CTG
195 
WWUS53 KMPX 240450
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1150 PM CDT Wed Sep 23 2020

MNC153-240515-
/O.CON.KMPX.SV.W.0189.000000T0000Z-200924T0515Z/
Todd MN-
1150 PM CDT Wed Sep 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR SOUTHEASTERN TODD COUNTY...

At 1150 PM CDT, a severe thunderstorm was located near Browerville,
or 22 miles west of Little Falls, moving east at 20 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
southeastern Todd County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4599 9496 4608 9490 4609 9471 4602 9472
      4590 9475
TIME...MOT...LOC 0450Z 273DEG 16KT 4605 9483 

HAIL...1.25IN
WIND...<50MPH
 
$$

CTG
624 
WWUS53 KMPX 240501
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1201 AM CDT Thu Sep 24 2020

MNC153-240515-
/O.CON.KMPX.SV.W.0189.000000T0000Z-200924T0515Z/
Todd MN-
1201 AM CDT Thu Sep 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR EAST CENTRAL TODD COUNTY...

At 1201 AM CDT, a severe thunderstorm was located 6 miles southeast
of Browerville, or 19 miles west of Little Falls, moving east at 20
mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Long Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4596 9487 4605 9482 4606 9471 4590 9475
TIME...MOT...LOC 0501Z 273DEG 16KT 4605 9476 

HAIL...1.00IN
WIND...<50MPH
 
$$

CTG
889 
WWUS53 KMPX 240507
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1207 AM CDT Thu Sep 24 2020

MNC153-240517-
/O.EXP.KMPX.SV.W.0189.000000T0000Z-200924T0515Z/
Todd MN-
1207 AM CDT Thu Sep 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TODD COUNTY WILL
EXPIRE AT 1215 AM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4596 9487 4605 9482 4606 9471 4590 9475
TIME...MOT...LOC 0507Z 273DEG 16KT 4605 9474 

$$

CTG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 11:11 PM CDT, 20 minutes earlier.

Area forecast discussion, Sep 23, 11:11 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1111 PM CDT Wed Sep 23 2020

.UPDATE...For 06Z Aviation discussion below

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 301 PM CDT Wed Sep 23 2020

From a big picture perspective, an upper level shortwave trough will
move through the region over the next 24 hours. This will cause a
surface low to form across southern Minnesota, and an area of
precipitation to develop across the Upper Midwest north of the
surface low. However, the exact details of how this will unfold are
challenging, and where/when the precipitation will fall is still
somewhat uncertain.

An area of elevated showers and thunderstorms on the leading edge of
the H850/700 warm air advection were slowly moving across central
Minnesota. HiRes models are pretty vague in the depiction of this
precipitation, but generally does try to focus it across central
Minnesota and northern Wisconsin this evening and overnight. SPC has
continued its marginal risk for severe storms given the CAPE/Shear
parameters, as a few updrafts could produce some large hail.

Meanwhile, the aforementioned shortwave trough will slide southward
across Minnesota late tonight into Thursday morning, and this will
be the focus for showers and perhaps some thunderstorms through
early Thursday afternoon. The track of this wave does seem to be
trending more north-to-south as opposed to east-to-west, and the RAP
does maintain around 1000 J/kg of MUCAPE, so did hang on to the
chances for precipitation into the early afternoon east of I-35.

.LONG TERM...(Friday through Wednesday)
Issued at 301 PM CDT Wed Sep 23 2020

This will be a fairly active period with multiple systems moving
across the Upper Midwest. There will also be a noticeable cool down
from above average temperatures Friday to near average temperatures
this weekend to below average temperatures early next week.

Friday... This could be out last "summer like" day of the year with
warm air advection of greater than 20 degrees C temperatures
advecting in at 850 mb. This should help the surface warm into the
upper 70s to mid 80s. This won't last long as a cold front will pass
through Minnesota and Wisconsin providing some chances for showers
and thunderstorms Friday afternoon into the overnight hours. With
the ample warm air advection aloft a stout cap is expected to make
strong to severe thunderstorms unlikely. Rain shower and
thunderstorm chances are greatest north of Interstate 94 where there
is a better low level moisture profile.

Saturday and Sunday... Cooler air behind the cold front and surface
high pressure will lead to a cooler, but generally quiet day on
Saturday. Saturday evening into the overnight could produce some
precipitation as a surface low moves across Iowa. Sunday could be
rather windy due to the pressure gradient across the Upper Midwest
and lapse rates that will favor mixing the higher winds aloft
down to the surface.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1112 PM CDT Wed Sep 23 2020

Scattered showers and thunderstorms over central MN will gradually
expand south and east overnight. Sites to be affected will
primarily be KSTC/KMSP/KRNH/KEAU. MVFR-level clouds will also
expand into the area on Thursday morning, with scattering out
occurring Thursday afternoon.

KMSP...Have sped up the timing for showers and thunderstorms,
anticipating activity to be near KMSP around/after 07Z.

/OUTLOOK FOR KMSP/
Fri...VFR. Wind S to SW 10-15G25 kts.
Sat...VFR. Wind W 5 kts.
Sun...VFR. Wind NW at 15G25 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...JRB
LONG TERM...NDC
AVIATION...LS
Hazardous weather outlook, Sep 23, 12:53 PM CDT, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1253 PM CDT Wed Sep 23 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
241800-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1253 PM CDT Wed Sep 23 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to develop this evening over central
to northern Minnesota, moving into northwest Wisconsin through the
night. A few storms could be strong to severe across central
Minnesota and northwest Wisconsin, with large hail being the
primary threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible Thursday morning over east central
and southeast Minnesota into west central Wisconsin. The threat
for severe weather is low.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

jrb

In the hours before

Special weather statement, Sep 23, 9:57 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
957 PM CDT Wed Sep 23 2020

MNZ042-240400-
Todd-
957 PM CDT Wed Sep 23 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TODD COUNTY
BETWEEN 10 PM CDT AND 11 PM CDT...

At 957 PM CDT, a strong thunderstorm was located 6 miles northeast of
Parkers Prairie, or 22 miles north of Alexandria, moving east at 20
mph.

Half inch hail is possible with this storm.

Locations impacted include...
Clarissa, Eagle Bend and Bertha.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4632 9492 4612 9493 4611 9514 4628 9516
      4629 9515
TIME...MOT...LOC 0257Z 254DEG 16KT 4620 9521

LS
Special weather statement, Sep 23, 11:28 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1128 PM CDT Wed Sep 23 2020

MNZ041-042-240515-
Douglas-Todd-
1128 PM CDT Wed Sep 23 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN DOUGLAS
AND CENTRAL TODD COUNTIES...

At 1128 PM CDT, strong thunderstorms were clustered near Clarissa, or
20 miles northeast of Alexandria, moving east at 15 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Long Prairie, Browerville, Clarissa, Eagle Bend, Rose City and
Clotho.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Twin Cities.

LAT...LON 4610 9471 4589 9483 4602 9520 4610 9536
      4611 9535 4611 9515 4617 9515 4618 9514
TIME...MOT...LOC 0428Z 284DEG 14KT 4605 9499

CTG

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 9:57 PM CDTSpecial Weather StatementMPXTodd63 min
Sep 23, 10:25 PM CDTSevere Thunderstorm WarningMPXDouglas35 min
Sep 23, 10:58 PM CDTSevere Thunderstorm WarningMPXDouglas, Todd32 min
Sep 23, 11:28 PM CDTSpecial Weather StatementMPXTodd47 min
Sep 24, 12:07 AM CDTSpecial Weather StatementMPXMorrison53 min
Sep 24, 3:03 AM CDTSpecial Weather StatementMPXSibley42 min
Sep 24, 5:41 AM CDTSpecial Weather StatementMPXCarver34 min
Sep 24, 5:51 AM CDTSpecial Weather StatementMPXRenville54 min
Sep 24, 5:57 AM CDTSpecial Weather StatementMPXGoodhue48 min
Sep 24, 6:17 AM CDTSpecial Weather StatementMPXLe Sueur, Scott43 min
Sep 24, 6:30 AM CDTSpecial Weather StatementMPXBrown45 min
Sep 24, 6:56 AM CDTSpecial Weather StatementMPXRice, Steele49 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.